Illinois, 2022

Tornado in Illinois, May 15, 2022

May 15, 2022 · NWS LSX · 1 event in 1 county or zone

As a cold front moved through the region, it triggered showers and storms. Some of the storms became severe with reports of damaging winds, large hail and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, it triggered showers and storms. Some of the storms became severe with reports of damaging winds, large hail and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 15, 2:53 PM CST, 1 minute earlier.

Area forecast discussion, May 15, 2:53 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Saint Louis MO
353 PM CDT Sun May 15 2022

.SHORT TERM...  (Through Late Monday Night)
Issued at 352 PM CDT Sun May 15 2022

(Late This Afternoon/Evening)

As of 1900 UTC, the cold front has continued to advance to the
southeast and is now located roughly from a KTBN>>KBLV>>KMTO line.
Latest SPC mesoanalysis depicts about 2500 J/kg of MLCAPE and
effective shear around 25 knots in southeast Missouri and southwest
Illinois. The area of concern is ahead of the cold front and a
composite outflow boundary ahead of ongoing convection in southeast
Missouri. Because both the composite outflow is marching west to
east and the cold front continues to progress to the south and east,
the temporal window for strong to severe thunderstorms in our area
is low, on the order of about 3-4 hours. Focus in the immediate term
(through about 4PM) will be on southeast Missouri followed by
southwest Illinois moreso from 4-6PM. Damaging downburst winds and
marginally severe hail are the main threats with this activity.

(Remainder of Tonight - Monday Night)

The cold front should exit the CWA by early this evening, taking
with it any threat for strong to severe thunderstorms. However, some
isolated to scattered showers and possibly a rumble of thunder may
linger behind the frontal boundary this evening as another shortwave
trough moves through the mid-Mississippi Valley. For the remainder
of the night, dry weather is forecast along with decreasing
cloudiness. Cooler (and less humid) air will continue to advect
southeastward into the area, with seasonable lows tonight in the 50s.

An area of high pressure will move across the bi-state area on
Monday and Monday evening. Near normal temperatures will continue on
Monday and Monday night along with a mostly clear sky.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 352 PM CDT Sun May 15 2022

(Tuesday - Thursday Night)

Quasi-zonal flow gets established heading into the middle of the
work week with increasing low-level warm/moist advection beginning
around the departing surface high. It still looks likely our area
will see a round of elevated showers and thunderstorms, mainly
focused on the Tuesday night/early Wednesday morning time frame.
Steep midlevel lapse rates and MUCAPEs over 1000 J/kg west of the
Mississippi River suggest marginally severe hail could be a threat.

The Wednesday through Thursday time period may also have additional
rounds of showers and thunderstorms as midlevel perturbations
embedded within the northwest flow aloft move through the region.
However, the timing/track of these individual impulses as well as
the exact position of the surface baroclinic zone are unknown so
have maintained broad chance PoPs.

(Friday - Next Sunday)

Gaining some more confidence in a large scale pattern change between
Friday and Saturday. The EPS has really jumped aboard and joined the
GEFS camp showing a much stronger long wave trough moving across the
Upper Midwest into the Great Lakes. Attendant to this trough, a
strong cold front is likely to move through the region on Friday,
and this front may be accompanied by strong to severe thunderstorms
depending on frontal timing in our area.

After the front moves though, a period of below normal temperatures
and likely dry weather should be in store for the following weekend.
The latest NBM kept low PoPs in there, but left in there for now
since climatological PoPs are around 25-30 percent over a 12-hour
period and because ensemble guidance has made a major shift over the
past 24-36 hours. It may be possible to shift back more toward a
slower/weaker ejection of the longwave trough out of the west into
the Upper Midwest and if that scenario were to occur, continued
chances of showers and storms would be possible.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1232 PM CDT Sun May 15 2022

Showers and a few rumbles of thunder will progress eastward across
the area through this evening. The cold front has just passed
through KJEF and is about to move through KSUS/KSTL. By 1900 UTC,
the boundary should be just south of KCPS. With frontal passage,
light/variable winds turn out of the north/northwest. Given the
frontal timing, have VCTS at KJEF just right at the beginning of
the TAF period as well as KCPS for a couple of hours this
afternoon. Thunder chances behind the front, while not negligible,
appear very low so kept mention out of KSUS/KCOU/KSTL.

After the threat for any rain moves out of the area this evening,
decreasing cloudiness along with light northwest winds are
expected.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 15, 3:04 AM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CDT Sun May 15 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-160915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CDT Sun May 15 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely for portions of the area today. A few
thunderstorms could become strong to severe this afternoon and
evening along and south of I-70. The main hazards with severe
thunderstorms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for much of the region late
Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

In the hours before

Local storm report, May 15, 2:01 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             1 SE BELLEVILLE         38.52N 89.99W
05/15/2022  M0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL.

&&

CARNEY
Local storm report, May 15, 2:02 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             SWANSEA                 38.54N 89.99W
05/15/2022  M0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

CARNEY

The radar

The Evansville,IN radar (KVWX), 120 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
May 15, 2:54 PM CST to 2:55 PM CST
Where
Marion County, 1.53 mi NNW of Texas Corner to 1.48 mi NNW of Texas Corner
Rating
EFU
Path length
0.11 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
38.640, -89.012

A brief tornado was captured on several videos. It touched down about half a mile south of the intersection of Boone Street and Hoots Chapel Road, to the east of Hoots Chapel Road in an empty field. Duration was likely less than 1 minute, no damage or injuries. The tornado was rated EFU with an estimated path length of 0.11 miles and an estimated path width of 30 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024214.